Alert archive / Oregon / Hazardous Seas Warnings in 2024

Hazardous Seas Warning 21, NWS Medford, OR

March 9, 2024

NWS Medford, OR issued this hazardous seas warning at Mar 9, 2024, 2:37 PM PST. It took effect at Mar 10, 2024, 8:00 AM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 9, 2024, 2:37 PM PST (22:37 UTC)
In effect from
Mar 10, 2024, 8:00 AM PDT
Expired
Mar 10, 2024, 2:09 PM PDT
In force
6 hr
Issued by
NWS Medford, OR

The text

As transmitted.

612 
WHUS76 KMFR 092237
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
237 PM PST Sat Mar 9 2024

PZZ350-356-370-376-101145-
/O.CON.KMFR.SE.W.0020.000000T0000Z-240310T0300Z/
/O.EXT.KMFR.GL.W.0014.240310T0300Z-240310T1500Z/
/O.NEW.KMFR.SE.W.0021.240310T1500Z-240311T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
237 PM PST Sat Mar 9 2024

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 7 PM PST THIS
EVENING...
...GALE WARNING NOW IN EFFECT FROM 7 PM THIS EVENING TO 8 AM PST
SUNDAY...
...HAZARDOUS SEAS WARNING IN EFFECT FROM 8 AM SUNDAY TO 5 AM PST
MONDAY...

* WHAT...Very steep and hazardous seas 11 to 16 ft at 12 seconds.
  For the Gale Warning, south winds 30 to 40 kt with gusts up to 
  50 kt and seas 17 to 22 ft at 15 seconds expected. For the 
  second Hazardous Seas Warning, very steep and hazardous seas 14 
  to 19 ft at 14 seconds expected.

* WHERE...All areas between Florence and Pt. St. George.

* WHEN...For the Hazardous Seas Warning, until 7 PM PST this 
  evening. For the Gale Warning, from 7 PM this evening to 8 AM 
  PST Sunday. For the Hazardous Seas Warning, from 8 AM Sunday 
  to 5 AM PST Monday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
4 follow-up statements
816 
WHUS76 KMFR 100408
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
808 PM PST Sat Mar 9 2024

PZZ350-356-370-376-101715-
/O.CON.KMFR.GL.W.0014.000000T0000Z-240310T1500Z/
/O.CON.KMFR.SE.W.0021.240310T1500Z-240311T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
808 PM PST Sat Mar 9 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 8 AM PST SUNDAY...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 8 AM SUNDAY TO
5 AM PST MONDAY...

* WHAT...South winds 30 to 45 kt with gusts up to 50 kt and very
  steep and hazardous seas 17 to 22 ft. For the Hazardous Seas
  Warning starting Sunday morning, very steep and hazardous seas 
  14 to 19 ft at 14 seconds.

* WHERE...All areas between Florence and Pt. St. George.

* WHEN...For the Hazardous Seas Warning, until 7 PM PST this 
  evening. For the Gale Warning, from 7 PM this evening to 8 AM 
  PST Sunday. For the Hazardous Seas Warning, from 8 AM Sunday 
  to 5 AM PST Monday.

* ADDITIONAL DETAILS...There is a chance for isolated, occasional
  storm force winds from about 10 PM tonight to 4 AM Sunday for 
  areas north of Cape Blanco. 

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
149 
WHUS76 KMFR 101000
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
300 AM PDT Sun Mar 10 2024

PZZ350-356-370-376-102300-
/O.CON.KMFR.GL.W.0014.000000T0000Z-240310T1500Z/
/O.CON.KMFR.SE.W.0021.240310T1500Z-240311T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
300 AM PDT Sun Mar 10 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 8 AM THIS
MORNING TO 5 AM PST MONDAY...

* WHAT...South winds 30 to 45 kt with gusts up to 50 kt and very
  steep and hazardous seas 17 to 22 ft. Occasional gusts to storm
  force are possible. For the Hazardous Seas Warning starting, 
  very steep and hazardous seas 14 to 19 ft at 14 seconds.

* WHERE...All areas between Florence and Pt. St. George.

* WHEN...For the Hazardous Seas Warning, until 7 PM PST this 
  evening. For the Gale Warning, from 7 PM this evening to 8 AM 
  PST Sunday. For the Hazardous Seas Warning, from 8 AM Sunday 
  to 5 AM PST Monday.

* ADDITIONAL DETAILS...A second front may bring additional gales 
  and very steep, hazardous seas Monday afternoon and night. 

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
764 
WHUS76 KMFR 101511
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
811 AM PDT Sun Mar 10 2024

PZZ350-356-370-376-110415-
/O.EXP.KMFR.GL.W.0014.000000T0000Z-240310T1500Z/
/O.CON.KMFR.SE.W.0021.000000T0000Z-240311T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
811 AM PDT Sun Mar 10 2024

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 5 AM PDT
MONDAY...

* WHAT...Southwest winds 15 to 25 kt through this evening with
  very steep and hazardous seas 15 to 19 ft into early Monday
  morning.

* WHERE...All areas.

* WHEN...Until 5 AM PDT Monday.

* ADDITIONAL DETAILS...A second front may bring additional gales 
  and very steep, hazardous seas Monday afternoon and night.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossings will become especially 
  treacherous.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

Visit us at https://www.weather.gov/Medford
221 
WHUS76 KMFR 102109
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
209 PM PDT Sun Mar 10 2024

PZZ350-356-370-376-111015-
/O.CAN.KMFR.SE.W.0021.000000T0000Z-240311T1200Z/
/O.NEW.KMFR.SC.Y.0023.240310T2109Z-240311T1800Z/
/O.NEW.KMFR.GL.W.0015.240311T1800Z-240312T0600Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
209 PM PDT Sun Mar 10 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 AM PDT MONDAY...
...GALE WARNING IN EFFECT FROM 11 AM TO 11 PM PDT MONDAY...
...HAZARDOUS SEAS WARNING IS CANCELLED...

* WHAT...For the Small Craft Advisory, southwest winds 15 to 25 kt
  with gusts up to 30 kt this evening, easing to 10 to 20 kt
  overnight. Seas occasionally very steep this evening,
  transitioning to steep west swell 13 to 17 ft at 14 seconds
  overnight into early Monday morning. For the Gale Warning, south
  winds increasing to 30 to 40 kt with a few storm force gusts up
  to 50 kt and very steep seas 14 to 19 ft expected Monday
  afternoon and evening.

* WHERE...All areas.

* WHEN...For the Small Craft Advisory, until 11 AM PDT Monday. For
  the Gale Warning, from 11 AM to 11 PM PDT Monday. 

* IMPACTS...Strong winds and steep to very steep seas could 
  capsize or damage vessels. Low visibility conditions are 
  expected.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this hazardous seas warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this hazardous seas warning went out at Mar 9, 10:04 AM PST, 4 hours 33 minutes earlier.

Area forecast discussion, Mar 9, 10:04 AM PST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1004 AM PST Sat Mar 9 2024

.Updated AVIATION Discussion...

&&

.AVIATION...09/18Z TAFs....The first in a series of fronts is
pushing east of the Cascades this morning, with showers following
behind west of the Cascades. Overall conditions are generally VFR
with widespread terrain obscurations. Conditions are temporarily
lowering to MVFR/IFR with the front and heavier precipitation
associated with post-frontal showers, but the prevailing conditions
are expected to be VFR through the evening. Additionally, expect
gusty southwest winds to persist across the region through this
afternoon.

The next front approaches the coast tonight and passes through the
region through Sunday morning. This will bring the return of low
level wind shear concerns (LLWS) by this evening for coastal
locations, then spreading inland in the Umpqua Basin around 06z and
the remainder of the area towards the end of the current TAF period.
Expect conditions to lower to MVFR/IFR with the frontal passage
starting around 12z at the coast, and pushing inland west of the
Cascades by 18z. Gusty winds are expected area wide tonight into
Sunday afternoon, strongest east of the Cascades, across the higher
terrain and in the Shasta/Scott Valleys. /BR-y

&&

.PREV DISCUSSION... /Issued 840 AM PST Sat Mar 9 2024/

DISCUSSION...The forecast does not need any updates this morning.
A band of precipitation ahead of a warm front is moving over the
Cascades and post frontal showers are building along the Oregon
coast. Elevated, gusty winds are expected through this evening for
areas east of the Cascades. Quiet conditions tonight will precede
a stronger front arriving Sunday morning, with similar effects:
Abundant rain along the Oregon coast and strong winds past the
Cascades. -TAD

MARINE...Updated 830 AM Saturday, March 09, 2024...Seas have
increased this morning ahead of the incoming cold front. We're
anticipating gale force winds in the waters later this evening with
the gusts up to 50 knots in the outer waters. Another cold front
will push through the waters later tonight. A west swell will move
into the waters later on Sunday afternoon with a swell group around
17 feet at 14 to 15 seconds. The last front will push through the
waters around Monday evening with another chance of gales and high
and steep seas. Overall, a very active weather pattern is expected
over the next 36 hours, with seas gradually subsiding later Tuesday
into the later half of the week as high pressure builds. -Smith

PREV DISCUSSION... /Issued 354 AM PST Sat Mar 9 2024/

DISCUSSION...Satellite image shows a slightly negatively tilted
upper trough approaching the coast. At the same time a strong front
is also closing in at the coast and south winds are already
increasing there and the Shasta Valley. Radar returns are showing
precipitation filling in along the coast. The front will reach the
coast in the next few hours, then moving onshore during the day.

Moderate to occasionally strong winds are likely east of the
Cascades late this morning through this afternoon. Advisory level
winds are also likely in the Shasta Valley near Weed.

Precipitation amounts are not expected to be excessive, with the
highest amounts at the south coast and coastal mountains in Curry
and Josephine County, and Western Siskiyou County. Precipitation
amounts along the Cascades have trended lower which makes sense
given most of the energy will be south of there. Therefore the
Winter Weather Advisory for Crater Lake and Diamond Lake areas has
been canceled.

Post frontal showers will follow this afternoon, then we'll catch a
brief break before the next front arrives late Saturday night.

This front will bring stronger winds to the coast, Shasta Valley,
east of the Cascades, and possibly the south end of the Rogue
Valley. Although confidence on moderate to strong winds in the south
end of the Rogue Valley is low. An additional Wind Advisory has been
issued for these areas (except the Rogue Valley) for this stronger
front.

The ingredients are still there (tight pressure gradient and
moderate to strong 925 mb winds close to 65 kts) for high winds to
night for exposed areas along the coast, including exposed areas on
highway 101, and the High Wind Watch has been upgraded to a High
Wind Warning. Please see NPWMFR for all the details on the
Advisories and Warning.

The bulk of the precipitation Sunday will be in similar locations as
the previous front, with the bullseye along the south coast, and
south coastal mountains, western Siskiyou County and the mount
Shasta area. Precipitation amounts will be higher overall on Sunday,
with lesser amounts Sunday evening and night as we get into a post
frontal shower environment.

We'll catch a "relative break" in the action Sunday night into
Monday afternoon, meaning, we'll still have showers, but most will
be light. The third front will move towards the coast late Monday
afternoon, bringing increasing winds at the coast and moderate to
occasionally heavy precipitation. The front will move inland Monday
night with post frontal showers once again as an upper trough moves
over the area Monday night through  Tuesday.

The upper trough will move east Tuesday night with showers
diminishing in coverage. Other than a few leftover showers along the
northern Cascades Wednesday morning. Wednesday will be a
transition day were we go from an cool wet active pattern towards a
quiet, dry and warmer pattern and will set up next Thursday and is
likely to last through next weekend, and possibly into the
early part of the following week (March 18th- 21st) -Petrucelli

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory from 5 AM to 5 PM PST Sunday for ORZ029>031.

     High Wind Warning from 10 PM this evening to 8 AM PST Sunday for
     ORZ021-022.

CA...Winter Weather Advisory until 4 PM PST this afternoon for CAZ080-
     082-083.

     Wind Advisory from 5 AM to 5 PM PST Sunday for CAZ081-084-085.

PACIFIC COASTAL WATERS...Hazardous Seas Warning until 7 PM PST this
     evening for PZZ350-356-370-376.

     Gale Warning from 7 PM this evening to 5 PM PST Sunday for
     PZZ350-356-370-376.

&&

TAD/MAP/MNF

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 2:00 AM PSTHigh Wind WarningMFRCoos, Curry, Douglas32 hr
Mar 9, 2:00 AM PSTWind AdvisoryMFRCurry, Douglas, Josephine, Klamath, Lake41 hr
Mar 9, 1:22 PM PSTWinter Weather AdvisoryMFRDouglas, Jackson, Josephine, Klamath27 hr
Mar 9, 1:22 PM PSTWinter Storm WarningMFRSiskiyou27 hr

Nearby

Hazardous Seas Warnings in Oregon, 2024Every hazardous seas warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.